Alabama, 2023Flash Flooding in Alabama, July 13 to 14, 2023
July 13 to 14, 2023 · NWS BMX · 2 events in 2 counties and zones
5 inches. Slow moving thunderstorms developed during the early morning hours over Sumter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was present over southwest Alabama during the morning hours with PWATs near 2.5 inches. Slow moving thunderstorms developed during the early morning hours over Sumter County. Significant flooding occurred with radar estimated rainfall amounts of 6 to 8 inches fell over a three hour period. Additional storms developed on July 14th and produced localized flooding in Shelby County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 2:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 13, 2:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
346 AM CDT Thu Jul 13 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Friday)
Issued at 320 AM CDT THU JUL 13 2023
A low amplitude pattern continues across the CONUS today, with a
flattened ridge across much of the west and broad troughing over
the Great Lakes and East Coast. This puts Central Alabama within
west northwesterly flow aloft and west to southwesterly low level
flow. The combination of moisture and forcing from shortwaves
aloft will bring increased rain chances through Friday.
This morning, a weak shortwave over Central MS is already kicking
off scattered showers and storms, that are slowly pushing
eastward. Expect this activity to be impacting far western
counties before sunrise. With the arrival of a second shortwave
within northwesterly flow this afternoon, convection will become
more widespread. The early start to rain and increased cloud cover
this morning will keep temperatures in the mid 80s to lower 90s.
A few locations in the southeast will see heat indices warm above
100F.
Activity will decrease tonight, with temperatures remaining in
the low to mid 70s. A brief rain free period is possible
overnight, before the next shortwave approaches the Tennessee
Valley early Friday, and provides focus for showers and storms.
Highs will be a couple degrees warmer, which will push heat
indices above 100F for a larger portion of the area, with
locations in the south and west likely to hit 105F.
14
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 320 AM CDT THU JUL 13 2023
Warm weather will be the story of the extended, with weekend highs
in the lower 90s giving way to mid 90s next week. We will remain in
the northwest flow pattern for the weekend, with decent PoPs each
day. An upper low forecast to pass over the Great Lakes region by
early week, which will support generally lower rain and storm
chances by Tuesday. A ridge over the southwestern United States will
slide eastward over the southern Great Plains by midweek, with
Alabama on the eastern periphery of this 598 mbar ridge. As such,
Wednesday and Thursday look to be the warmest, with current trends
indicating temps above 95F and heat index values above 105F in many
areas and generally low rain and storm chances both afternoons.
12
&&
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT THU JUL 13 2023
An unsettled weather pattern continues across Central Alabama
through this forecast period. For the next few hours, scattered
clouds with VFR cigs are expected, with localized fog. Fog is
most likely at terminals near bodies of water, like MGM where vis
could drop below 1.5 miles through sunrise.
A shortwave will kick off showers and a few storms to our west
over the next few hours. That activity will spread eastward,
impacting TCL as early as 13Z. Through the day, showers and
thunderstorms will become more widespread, likely impacting all
terminals at some point during the day. Given the uncertainty on
development, will cover the activity with prob30s.
14
&&
.FIRE WEATHER...
Hot and humid conditions continue through the next few days, with
afternoon and evening thunderstorms expected each day through the
weekend. Heat indices up 95-105F each day, with RH values remaining
above 50 percent through the weekend. Generally light westerly to
southerly 20ft winds will persist through the next several days, up
to 6-8 mph at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 89 71 90 71 / 50 30 50 30
Anniston 90 73 90 72 / 50 30 50 30
Birmingham 88 74 90 73 / 60 30 60 30
Tuscaloosa 89 74 91 74 / 60 30 60 30
Calera 87 73 90 73 / 60 30 60 30
Auburn 89 73 88 73 / 50 30 60 30
Montgomery 90 74 92 74 / 60 30 60 30
Troy 91 73 92 73 / 60 30 70 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...14
LONG TERM....58
AVIATION...14
Hazardous weather outlook, Jul 13, 2:26 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
326 AM CDT Thu Jul 13 2023
ALZ011>015-017>050-141130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
326 AM CDT Thu Jul 13 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The combination of increasing temperatures and high humidity could
produce afternoon heat indices around 105 degrees Friday through
Sunday and again on Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Flash Flood, Sumter
- When
- July 13, 5:00 AM CST to 11:30 AM CST
- Where
- Sumter County, 3.57 mi SW of Sledge to 5.14 mi SSW of Epes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.670, -88.370
Significant flooding occurred during the early morning hours on July 13th across southern Sumter County. Vehicles were swept off roadways and a portion of I-20 was closed for several hours. Water entered many homes in the city of York and people were trapped in their homes and had to be rescued by swift water boats. No injuries or fatalities were reported.
Flash Flood, Shelby
- When
- July 14, 5:15 PM CST to 7:15 PM CST
- Where
- Shelby County, 0.81 mi SSW of Siluria to 1.34 mi SSW of Alabaster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.219, -86.835
Flowing water covered Kent Dairy Road and made it impassable. Radar estimated rainfall amounts of 2 to 3 inches fell over a short period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120633, 1120637.